NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Hyperthyroid and Hypothyroid
In 2005 I was suffer from hyperthyroid after I was given a treatment. The doctor gave me 100 mg PTU three times a day. After three months my doctor reduce into 100 mg a day. In six months I checked my thyroid and my doctor said my thyroid is normal. For treatment my doctor suggest me to take 50 mg PTU. In six months later I check again and my T4 was low and my doctor give thyrax 30 mg to avoid that I would become hypothyroid. Until now I still drink 50 mg PTU and 30mg thyrax change in day. If drink PTU today, tomorrow I`ll take thyrax. My doctor said it was for maintanance. Until now I am still not able to gain my weight. Sometimes I have problem in swallowing food or drinking water. Thanks.
You need to find out if your thyroid blood tests are normal now. If they are normal then I don't think we can blame your weight problems on the thyroid. What your doctor is doing is fine, though I think most specialists would try to stop your PTU and see if you could be maintained only on the thyroxine - or maybe even on no pills at all. The only way that the thyroid would affect your swallowing would be if you had a huge enlargement of the thyroid gland. Have you discussed this symptom with your doctor? The doctor might want to look into the possibility that the swallowing problem was being caused by something besides the thyroid.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University